Struggling with sildenafil

Hi - I've been prescribed sildenafil to take alongside nifedipine for secondary Raynaud's (I have scleroderma - LSSc - and Sjogren's syndrome - all fairly mild, thankfully) and am finding the side effects really hard to deal with. Banging heart, anxiety, headache, dizziness, dry mouth are the main ones. Has this happened to anyone else?

The aim is to reduce my iloprost admissions from every six months to once a year, which would be great, but at the moment I'm not sure I'm going to manage this drug. I haven't even built up to the full dose yet - just taking two a day and am supposed to move on to three a day next week.

Does anyone know whether the side effects ease up as you get used to the medication? At the moment I'm not sure I'll cope at work feeling like this. Thanks!

12 Replies

  • I could only manage 12.5mg once a day which didn't do enough so I had to come off it. I just have iloprost infusions every 4 weeks which keeps things comfortable. I had the exact same symptoms and as I continued to persevere with it I started to get nose bleeds too.

  • Thanks for replying. Sorry you also had horrible side effects with this drug. I I'm taking 25mg tablets, with the idea that I'll build up to 75g a day. I just don't know whether I'll manage it.

    I will try persevering for a while but if the side effects continue, I will also stick with the iloprost infusions I think.

  • Hi - I too suffer with prominent secondary Raynauds (was diagnosed with Limited Cutaneous Systemic Sclerosis in 2012) and was also prescribed Sildenafil last year in addition to the Fluoxetine and losartan previously prescribed. I was supposed to build up to taking three 25mg tabs a day but just couldn't manage it and only take one!! I get facial flushing, headaches, giddiness and dry mouth gets worse. I totally sympathise with you and decided I just couldn't cope with increasing the dose. I was told if it really worked for me then maybe I wouldn't need Iloprost each year, but I think I would rather put up with one bad week of Iloprost side effects than continually feeling rough! I think some people manage it ok but I've only ever managed to get up to two tabs a day but couldn't maintain it. Hope you have more success than me - take care x

  • I was on sildenafil for pulmonary hypertension along with nifedipine. Taking them both together made my blood pressure crash. I no longer take either as I had problems maintaining my blood pressure at a reasonable level. Something I don't suffer from thank goodness is high blood pressure.

  • Hi Daisy,

    All I can say is "stick with it" the advantages greatly outweigh the side effects.

    I have been on 150mg since October last year and am no longer affected by any side effects.

    The positive side is of great advantage. In my case it has saved me at least two fingers. Well 1.5 as one is still on the mend.

    If you can keep the blood flow to your extremities ultimately you will benefit.

    Try and stick with it if you can. It will be worth it.

    Good luck and regards. Mark.

  • Thanks, all. It's really interesting to read about your experiences and good to know that I'm not alone in having a hard time getting used to this drug!

    For now I've carried on with just taking one at night, as I couldn't handle going to work after taking a morning dose. If I can get used to them and they work, it would be wonderful to have the benefits...

    For now, I'm going to try taking longer than recommended to build up the dose, and will stick with one a day for a while longer. I'm going to my GP today to see whether I can have lower-dose tablets so I can get used to them in smaller increments. Maybe I can take an increase of 12.5mg at a time rather than 25mg?

    I really appreciate your good wishes and advice. Will let you know how it goes!

  • I suggest you see a cardiologist. "The banging heart" can be due to a rapid heart rate.

  • Well that's annoying.. my rheumy put me on 3 x 20mg sildenafil daily 3 weeks ago and apart from some initial flushing, which seems to have settled down, I have had no side effects. I know she intends to increase to 3 x 25 when I see her in a month. She said go to my GP for a repeat of my current dose. Went today, with about 6 days supply left, to find he can't prescribe it as it is off label for scleroderma. So frustrating - he was equally annoyed and he checked the system whilst I was there, just to confirm; he can only prescribe for erectile dysfunction - I did comment that it might be picked up on if he broke the rules, seeing as I am female! He said the same will apply to the mycophenolate which I should be starting, he can't do a shared care agreement. The rheum nurse also did not give me the blood sample envelopes to get the bloods back to my consultant, so I daren't start the immunosuppressant until I know everything is in place for my bloods, as they have to be checked weekly at first. Spoke to rheumy's secretary and it won't be sorted until Thurs at earliest. Grr it's all so frustrating and annoying until you get to know the system!

  • Oh, that is so annoying for you. Hope you can get it all sorted.

    When I saw my GP, she said that as the hospital rheumatologist had prescribed sildenafil, she could then put it on my repeat prescription at the dose the hospital prescribed. But no, it's not licensed for scleroderma in the UK so only hospital specialists can prescribe it.

    Unfortunately, I've just not been able to get used to them and have stopped taking them now as the side effects were making me feel so terrible.

    It's a shame as it seems that they are excellent for people who can tolerate them.

  • It's not at all unusual for GPs to prescribe 'off-label' (outside the drug's license). It's up to them to determine if it's safe and is in the patient's best interests. A Google search on off-label prescribing will find NHS guidelines.

  • In our county there is a Medicines Strategy Group with an expert committee and they review all off label use and new drugs, with an online 'traffic light' system that all primary and secondary care providers have to follow, so my GP can for example prescribe sildenafil off label for Pulmonary arterial hypertension, but not for digital ulcers. He checked online whilst I was there, in case he had overlooked an update, but he is correct (I've familiarised myself with the site now) . So he cannot take individual decisions, he has to follow the Formulary guidelines. I gather from talking to a GP family member in Cambridgeshire that she is able to - it obviously varies across the country. As another example, my GP told me that because I am in the care of a rheumatologist, I am allowed to self refer for podiatry - but in Cambs this does not apply apparently! Anyway, repeat now sorted by my consultant and also my blood sample envelopes, so I suppose I'd better start the mycophenolate now!

  • One wonders what the point is of the National Institute for health and Clinical Excellence if their recommendations can be overruled by some local administrators?

    Unlicensed or off-label medicines have a valuable role in the care of certain patients when there are no suitable licensed medicines available which meet their needs.

You may also like...